Alert archive / Kentucky / River Flood Warnings in 2018

River Flood Warning 97, NWS Paducah, KY

December 21, 2018Crittenden County, Union County, Kentucky; Gallatin County, Hardin County, Illinois

NWS Paducah, KY issued this river flood warning at Dec 21, 2018, 10:41 AM CST for Crittenden County, Union County, Kentucky; Gallatin County, Hardin County, Illinois. It took effect at Dec 21, 2018, 9:00 PM CST. It was in force for 21 days.

The area

The counties it named.

The facts

Issued
Dec 21, 2018, 10:41 AM CST (16:41 UTC)
In effect from
Dec 21, 2018, 9:00 PM CST
Expired
Jan 12, 2019, 3:30 AM CST
In force
21 days
Issued by
NWS Paducah, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Gallatin County, IL, Hardin County, IL, Crittenden County, KY, Union County, KY

The river

Written for the forecast point Ohio River at Shawneetown (SHNI2). The gauge peaked at 38.33 ft at Jan 8, 2019, 3:00 AM CST.

actionminormoderate30354012/2112/2212/2312/2412/2512/2612/2712/2812/2912/3012/3101/0101/0201/0301/0401/0501/0601/0701/0801/0901/1001/1101/1201/13
Action stage
30 ft
Minor stage
33 ft
Moderate stage
43 ft
Major stage
53 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03381700, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this river flood warning went out at Dec 21, 2:30 AM CST, 8 hours 11 minutes earlier.

Area forecast discussion, Dec 21, 2:30 AM CST, 8 hours 11 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
230 AM CST Fri Dec 21 2018

.SHORT TERM...(Today through Sunday night)
Issued at 230 AM CST Fri Dec 21 2018

Widespread light rain and drizzle continues across the area
especially east of the MS River. This activity will gradually move
east through the morning, departing our far east SW IN, west KY
counties around or shortly after 17/18z. Some partial clearing
west 1/2 of the area late today, likely staying mostly cloudy to
cloudy east based on H9/H8 layer average moisture progs. We have
the decrease in lower clouds tonight a little slower, based on a
FV3-GFS/NAM/RAP blend of 950-900mb moisture and trajectories. Dry
day Saturday with weak high pressure in control. Some higher
clouds from time to time. Late Sat night/Sun morning, may be some
light rain across the KY Lakes area toward the KHOP area as a H5
trof moves across the area. Only slight chances given lack of
decent moisture. Dry Sunday night. Used persistence and latest MOS
for temps. Model preference overall was a ECMWF/FV3-GFS blend.

.LONG TERM...(Monday through Thursday)
Issued at 230 AM CST Fri Dec 21 2018

At the start of the period (Christmas Eve), surface high pressure
will be centered over middle TN/northern Gulf coast states. This
area of high pressure shifts east with time. As this occurs, low to
mid level moisture will increase along with surface moisture. Sfc
dewpoints will surge dramatically from Monday through Wednesday,
starting out in the mid 20s 12Z Monday approaching 50 degrees in
some areas by Wednesday afternoon. This moisture/temperature
advection process is generating a bit of precipitation on Christmas
Day. Most of the models including the GEFS are now agreeing on some
light QPF during the day. The ECMWF seems to be flip flopping a bit
and now indicates a dry Christmas. We will maintain some low chance
PoPs for now.

Meanwhile, our main weather maker that will impact the area after
Christmas, will be coming ashore on Monday. A large trough will
carve out over the southwestern CONUS on Tuesday and shift east with
time. There are substantial differences in not only the timing of
this system but also how things set up at the surface, i.e where the
surface warm front sets up and where the sfc low, that eventually
develops, tracks. Because of this, the chances for rain Christmas
night through Wednesday night will be tricky. However, rain chances
will really ramp up Thursday and Thursday night as this system
arrives and finally impacts the area with a much greater chance for
widespread rains. That has been fairly consistent which is why we
have maintained such high PoPs with that time period.

With time, models will come into better agreement on the timing
before then, for the Christmas night through Wednesday night time
frame. The good thing is, the chances for any wintry precipitation
are very limited right now. We will start out at the beginning of
the week with highs in the mid to upper 40s, climbing into the mid
to upper 50s by Thursday.

&&

.AVIATION...
Issued at 230 AM CST Fri Dec 21 2018

Occasional light rain and drizzle will persist into the morning
hours, then end across SW Indiana and the KY Pennyrile region by
around 17/18z. MVFR to IFR cigs anticipated, transitioning to
mostly MVFR from mid to late morning on. Not convinced we will
clear out much from west to east until tonight. Best chance is
SEMO. But east of the MS River, some model guidance keeps the
lower clouds around well into tonight. Could be 03-06z or after
until the clearing works into southern IL and far west KY. Gusty
NW winds will continue into the afternoon, then diminish.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&
Hazardous weather outlook, Dec 21, 4:34 AM CST, 6 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
434 AM CST Fri Dec 21 2018

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-221100-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
434 AM CST Fri Dec 21 2018

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 21, 10:41 AM CSTRiver Flood WarningPAHHenderson, Union20 days

Nearby

River Flood Warnings in Kentucky, 2018River Flood Warnings in Illinois, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the gauge from the NWS water service and the USGS.